I am surprised by the lack of comments here. Anyway it looks like its only the Levoxyl brand by Pfizer.
"The ATA has asked health care providers to consider the shortage in their practice patterns and plan for managing patients that are currently taking levothyroxine sodium (Levoxyl, Pfizer).
Last week, the ATA and drug manufacturer reported in a letter to health care providers and pharmacists that the manufacturer had halted shipping all strengths of the product as of February 13, 2013 and the backorder situation was currently being discussed with the FDA.
According to the latest letter to health care providers from King Pharmaceuticals LLC, a subsidiary of Pfizer Inc., a recall of levothyroxine sodium has begun at retail pharmacies due to complaints from pharmacists and patients of an “uncharacteristic odor” following the opening of some bottles. "
Would like to hear more about what others take and how they "like" or "dislike" it compared to Levoxyl. My endo had me on levoxyl because we tried levotyroxine (generic) for a year after my TT and my levels were up and down the whole time. (He says it's due to the various fillers used in the generic from the various makers). Which means I need to look at another type of med all together. (Armour, synthroid, etc,)
Have an apt. Thursday and just want to go in with more information to discuss how to handle this with him. (Endo left town to practice elsewhere and has not been replaced, so now I'm left hoping my GP can get / keep me level without the levoxyl!)
Levoxyl is already unavailable in the pharmacies I contacted locally this morning. Apparently, the recall went out to them a couple of weeks ago, and they had to return everything they had in stock.
If your script is for Levoxyl without substitute, be aware that you will have to get a new script from your doctor for a replacement before you can refill your script.
Replacement of choice for any doctor who likes brand names will probably be Synthroid. Synthroid had some supply issues a few months ago, but is more available again. One pharmacy told me that 200 mcg were not available and could not be ordered. They seemed to think they could get everything else at the moment.
I'd be very surprised if this didn't cause shortages, so plan ahead and don't leave refilling your script for the last minute.
Good points the posters above have made. When we are so so reliant upon a medication and then suddenly it may be off the market, or in short supply, etc. it leaves a feeling of helplessness inside. This is a great community to keep each other up to date on the latest happenings.
I take Synthroid name brand 112mcgs to survive (had a partial thyroidectomy and other side stopped working). You would *think* they have this figured out (sigh).
"When we are so so reliant upon a medication and then suddenly it may be off the market, or in short supply, etc. it leaves a feeling of helplessness inside." I've gone through this with my vitamin B12 - can't get by without those shots, but can't get the medication when I need it. Scary.
Levothyroxine is pure poison, my hair was falling out, felt tired all the time, muscle deterioration, choking sensation, nauseated within 3 hours of taking it, urgency to urinate, & at a force & extreme amount I've never experienced before. So I quit taking this medication & switched over to a glandular formula & I'm doing much better...hair growing thick & finger nails growing without ridges or splitting...that was a year ago, lost 6lbs too! Not everyone's bloodline is meant for this chemical, I can imagine what it's doing to other organs in people's body. If it makes you sick quit taking it, you don't need to feel sick, but this stuff will make you feel that way. I've reported it to VAERS.
That's your experience. You can't generalize your own experience to other people. Levothyroxine is not pure poison. Some people are allergic or sensitive to some of the inactive ingredients in some of the tablets. It sounds like that might have been your problem with it.
I doubt VAERS will be interested since levo is not a vaccine.
To my knowledge Levothyroxine only contains synthetic T4, plus binders/fillers as necessary to manufacture the pills. Unless you are allergic to the binder/filler material, I don't know what could have caused the reactions you mention, since our bodies produce and use T4 every day. Also, the med you switched to also contains T4.
Some of those symptoms are frequently related to being hypothyroid still. And since it was a T4 only type med, it also may have been that your dose wasn't ever raised high enough to get your Free T4 and Free T3 levels high enough to relieve hypo symptoms. And another possibility is that your body did not adequately convert the T4 to T3, again resulting in low Free T3 level.
When you say you switched to a glandular formula, are you talking about an NDT type like Armour Thyroid or Nature Throid? Also, what dosage of Levo were you taking? What type of NDT and dosage are you currently taking. Please also post your thyroid related test results from before and after the switch in meds.
We have had lots of members who have reported being happy with taking Levothyroxine, so I think it is important that you help us delve further into other possible causes for your problems, so that other members can benefit from that knowledge and not become unnecessarily alarmed from your description of Levothyroxine.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.